Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Wilmington, NC

January 11, 20204 counties in South Carolina; Bladen County, Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jan 11, 2020, 11:39 PM EST for 4 counties in South Carolina; Bladen County, Robeson County, North Carolina. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 11:39 PM EST (04:39 UTC)
Expired
Jan 12, 2020, 12:30 AM EST
In force
51 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bladen County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Florence County, SC, Marlboro County, SC

The radar

The Wilmington radar (KLTX), 125 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 12, 12:00 AM ESTTSTM WND DMG1 W Darlington, SCTREES DOWN NEAR PIGGLY WIGGLY IN DARLINGTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 9:35 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 426 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
426 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

433 
WUUS52 KILM 120439
SVRILM
NCC017-155-SCC031-033-041-069-120530-
/O.NEW.KILM.SV.W.0002.200112T0439Z-200112T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
1139 PM EST Sat Jan 11 2020

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Robeson County in southeastern North Carolina...
  Northwestern Bladen County in southeastern North Carolina...
  Northwestern Florence County in northeastern South Carolina...
  Dillon County in northeastern South Carolina...
  Darlington County in northeastern South Carolina...
  Marlboro County in northeastern South Carolina...

* Until 1230 AM EST.

* At 1138 PM EST, severe thunderstorms were located along a line
  extending from Fort Bragg to 7 miles northeast of Mulberry, moving
  east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect wind damage to trees and power lines.

* Locations impacted include...
  Florence, Lumberton, Bennettsville, Hartsville, Dillon, Darlington,
  Red Springs, Pembroke, Fairmont, Maxton, Timmonsville, Mccoll, St.
  Pauls, Latta, Rowland, Lamar, Quinby, Clio, Rex and Hamer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3484 7890 3485 7849 3425 7955 3420 7955
      3399 7989 3415 8015 3423 8011 3436 8018
      3433 8024 3437 8029 3449 8005 3449 7988
      3461 7978 3470 7987 3481 7970 3463 7946
      3477 7933 3484 7935 3483 7919 3495 7903
TIME...MOT...LOC 0438Z 271DEG 46KT 3512 7901 3400 8022 

HAIL...<.75IN
WIND...60MPH
 
$$

VAO
1 follow-up statement
008 
WWUS52 KILM 120532
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
1232 AM EST Sun Jan 12 2020

NCC017-155-SCC031-033-041-069-120539-
/O.EXP.KILM.SV.W.0002.000000T0000Z-200112T0530Z/
Robeson NC-Bladen NC-Florence SC-Dillon SC-Darlington SC-Marlboro SC-
1232 AM EST Sun Jan 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR ROBESON...NORTHWESTERN
BLADEN...NORTHWESTERN FLORENCE...DILLON...DARLINGTON AND MARLBORO
COUNTIES WILL EXPIRE AT 1230 AM EST...
    
The storms which prompted the warning have moved out of Darlington, 
northwest Florence and central Marlboro counties. Therefore, the 
warning will be allowed to expire in these areas. A new Severe 
Thunderstorm Warning has been issued for southern Marlboro, Dillon, 
Robeson and northwest Bladen.

A Severe Thunderstorm Watch remains in effect until 200 AM EST for
southeastern North Carolina...and northeastern South Carolina.

LAT...LON 3484 7890 3485 7849 3425 7955 3420 7955
      3399 7989 3415 8015 3423 8011 3436 8018
      3433 8024 3437 8029 3449 8005 3449 7988
      3461 7978 3470 7987 3481 7970 3463 7946
      3477 7933 3484 7935 3483 7919 3495 7903
TIME...MOT...LOC 0529Z 271DEG 46KT 3510 7823 3399 7945 

$$

VAO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 10:32 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jan 11, 10:32 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1032 PM EST Sat Jan 11 2020

.SYNOPSIS...
Unseasonably mild temperatures will prevail through the weekend
with southerly winds ahead of a cold front. Rain chances will
increase  tonight and Sunday as the front approaches. Wet and
mild conditions will continue early next week with the front
stalled in the area. Another cold front on Thursday will bring
cooler weather late next week.

&&

.UPDATE...
Evening update includes severe thunderstorm watch for counties
along and west of I-95. Latest radar shows line of thunderstorms
to the west of I-95 moving rapidly towards the I-95 corridor
with a history of producing damaging winds. Thunderstorm watch
is in effect until 2 AM EST.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
A few warm advection showers moving north across the region have
been hard pressed to lead to measurable rain and that will likely
remain the case through sundown. It is then the 00-06Z window during
which rain chances increase, though high res guidance like the RAP
and HRRR don't agree as to the exact location. A line of showers is
forecast to develop offshore and move into either the Grand Strand
area (HRRR) or the Cape Fear region (HRRR); all while rain chances
gradually increase from the west. This is also the window of time
when wind fields strengthen to the extent that may support isolated
tornado spinups despite the overall absence of deep convection. The
very narrow ribbon of deep moisture aligns right at the coast
towards 12Z but then washes back across our entire CWA for the
remainder of the period. Wind fields will have weakened by then but
there is a better chance of instability in the 1000-1500 J/Kg range.
Thunder will remain in the forecast through Sunday but the severe
threat will have shifted well to our north.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
The rapid weakening and northward trajectory of the current
system will lead to an interesting scenario for the short and
part of the long term periods. The front associated with this
system will near the coast before stalling and even moving
northwest through the short term period. This is usually a
summertime scenario and I'm not sure I have seen this in
January. Regardless, showers and even a rogue thunderstorm or
two will be fair game through the period. There appears to be
little organization to the activity so QPF amounts will be muted
and somewhat erratic. The warm thermal profiles remain in place
leading to highs in the 70s Monday and lows mainly above 60.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The unsettled nature of the short term period with a broad
southwest flow will remain in place for Tuesday and Wednesday.
Broad brush chance pops remain in place for these periods but in
time the short term and certainly near term periods will offer
more detail as the relatively weak forcing is leading to diffuse
QPF generation. A cleansing cold front will move across
Thursday with dry and cooler conditions developing. Another
system could affect the area at the end of the period.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
Rain chances increase significantly towards 06Z and some terminals
may approach LLWS criteria though the surface winds will remain
quite gusty as cold front approaches the region. The main frontal
line of showers will enter the area from the west around daybreak
Sunday. Though this line will be capable of producing strong winds
they will be hard pressed to produce much thunder.

Extended Outlook...A stalled front will remain in the area Sunday
through Tuesday, accompanied by occasional rain and MVFR ceilings.
Very localized sea fog with IFR visibility and ceiling may affect
the CRE and MYR airports during onshore wind through Tuesday.

&&

.MARINE...
Frontal boundary approaches from the west but also stalls to our
west. This will gradually ease the gradient as we progress through
Sunday and Sunday night, below advisory thresholds in fact. Seas
however will take a bit longer to drop below 6 ft and they will be
the deciding factor of when the flags can be lowered. The high
dewpoints that have advected into the area should be supportive of
sea fog but there is considerable discrepancy between various
guidance regarding its onset and severity. Have hedged towards the
slower and less severe solutions as the wind will likely have to
partially relax to favor its formation.

Basically a summertime pattern in place with a southwest
flow at most levels through about Wednesday. Winds will be southwest
at 10 knots or so while seas will be 2-4 feet with maybe a few five
footers mainly early. Sea fog will probably be the main issue for
this period as the pattern is conducive for such. A cold front will
move across late Wednesday or early Thursday morning with a stronger
offshore flow developing. Winds and seas will increase but most
likely remain well below any headline criteria.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Severe thunderstorm watch until 2 AM EST Sunday for
Marlboro, Darlington, Dillon, and Florence counties,
SCZ017-023-024-032

NC...Severe thunderstorm watch until 2 AM EST Sunday for
Robeson county, NCZ087.

MARINE...Small Craft Advisory until 3 PM EST Sunday for
AMZ254-256. Small Craft Advisory until midnight EST Sunday night
for AMZ250-252.

&&

SYNOPSIS...SHK
UPDATE...MCK
NEAR TERM...MBB
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...MBB
MARINE...MBB/SHK
Hazardous weather outlook, Jan 11, 10:22 PM EST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1022 PM EST Sat Jan 11 2020

AMZ250-252-130330-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
1022 PM EST Sat Jan 11 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST SUNDAY NIGHT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Dense sea fog could develop at times Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-130330-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1022 PM EST Sat Jan 11 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EST SUNDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Dense sea fog could develop at times Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-130330-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
1022 PM EST Sat Jan 11 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

There is a low chance of severe thunderstorms late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dense sea fog is possible on the beaches Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-SCZ017-023-024-032-130330-
Robeson-Marlboro-Darlington-Dillon-Florence-
1022 PM EST Sat Jan 11 2020

...SEVERE THUNDERSTORM WATCH 19 IN EFFECT UNTIL 2 AM EST SUNDAY...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a low chance of severe thunderstorms late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ096-099-105-107-109-SCZ033-039-055-058-059-130330-
Bladen-Columbus-Inland Pender-Inland New Hanover-Inland Brunswick-
Marion-Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
1022 PM EST Sat Jan 11 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

There is a low chance of severe thunderstorms late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 11:03 PM ESTSevere Thunderstorm WarningILMMarlboro42 min
Jan 12, 12:28 AM ESTSevere Thunderstorm WarningILMDillon, Marlboro47 min
Jan 12, 12:42 AM ESTSpecial Weather StatementILMWilliamsburg48 min
Jan 12, 1:10 AM ESTSevere Thunderstorm WarningILMDillon50 min
Jan 12, 1:02 AM ESTTornado WarningILMRobeson28 min
Jan 12, 2:44 AM ESTMarine Dense Fog AdvisoryILM4 days

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.